I have also noticed I still occasionally get what feels like GCA headache but a lot milder, should I still be getting this pain?

After I had started taking the steroids other symptoms started to surface, i.e. jaw pain, tenderness over the left temple and a swelling over the left cheek bone that my doctor seems to think was the inflamed artery in question.

I am at present on my second reduction of the steroids and am struggling a little; I seem to have the constant shakes in both arms and shoulders and sometimes my left thigh, I get tired very quickly and get bad sweats,

6 Replies

oldestnewest
  • Hi Dette

    I was diagnosed with GCA over two months ago and started with 30mpg steroids and was then raised to 40mpg for a while as the symptoms became worse. I am now down to 10mpg. I also get occasional headaches however they are brief and not lasting for days on end. I have not had the shaking symptoms so perhaps that is for you to discuss with your doctor. There have been a couple of times when I have delayed the reduction of steroids until I felt ready and my doctor has been great with that. From reading everyone's comments - which I have really valued as they have given me back some confidence that I lost on diagnosis - we seem to all have our own journeys to travel and the important thing is to listen to our own bodies, take the great general advice (moisturising, diet control etc) and get a good relationship with your doctor or specialist so you can discuss all your concerns. As I am going through the menopause it has sometimes been difficult to separate out all the different symptoms and so I have often gone in to my doctor with a list!

    Try to stay positive and keep talking, people are here to listen and help if we can.

  • Hi Dette,

    Although I have not got GCA. I also have had jaw pain which has not been linked to my teeth or gums. It felt as if it was in the musles and bones. I do have PMR. I always got rather scared when this happened, but luckily the symptoms usually lasted for a couple of days at the most. I have not had the pain on the lower doses.

    The shaking you are experiencing in your arms is, I believe, quite common. I had it a lot on the high and medium doses. I still have it to some degree even though I am now only on 7mg of pred. It effected my hands quite badly and made it hard to do delicate tasks like sewing or applying my eye makeup. It is much better now.

    I found that the side effects were worse if I was tired therefore, if I did not have a good nights sleep, I would make up for it during the day. Do try to get some bed rest during the day if you are feeling low.

    Pats.

  • Thank you both very much for your replies, I am having my first appointment tomorrow with a Neurologist in the hope he will be able to shed some light as to what is going on. Fingers crossed :-)

  • Dette, I am going through the same thing. I have PMR and GCA. The acute GCA seems to have passed, but I am still getting some nasty headaches. I am going the neurology path too. I've had 3 small strokes and lost a bit of vision in my right eye. If the headaches are shortlived without any vision problems, I just take some painkillers. I found out a week ago that caffeine can make painkiller 40% more effective. I woke up at 4am with another rotten headache, took painkillers and had a quadrupal strngth coffee. Headache is gone.. yayyy, but I am WIDE awake !! 5am now in Australia.

    It's worrying when the headaches persist, and trying to unravel what is causing what is a bit like trying to unweave a spiderweb. I guess all I can do is to take painkillers, and if the pain persists or I get any other GCA symptoms, then I take a good hit of prednisone. If that works, then that in itself is a bit of a diagnostic. I have had GCA for 2 years now, and PMR was diagnosed in 2006.

    I hope you can find some answers, but if you don't, don't worry, just treat it as it comes. It's working for me. Lizzie :o)

  • I've got PMR and had Giant cell.......only have PMR now but getting a lot of headaches...nearly every day. Not as bad as when i had the Giant cell but still..am on 4 and a half mg of prednisone now......and weekly methotraxate.....is this just headaches or giant cell returning?

    How long after I upp the prednisone for the headaches to go away if it WAS Giant cell??

  • Hi Lizzie, thanks so much for your reply. Sorry to hear that you are having such a rough time of it yourself.

    I saw the neurologist a fortnight ago and regrettably he was about as helpful as a chocolate fire guard, he instantly dismissed any notion that these headaches are anything to do with GCA and in his opinion they were migraines bought about by “my time of life” and nothing more, this was despite the fact that I had had no respite from these awful headaches for over 10 weeks and that when my doctor put me on steroids they did start to subside.

    Love the caffeine idea, but the steroids keep me so wired I struggle to sleep, my poor dog thinks I have lost the plot as I have been walking him between 4.30 - 5 o’clock, most mornings.

    I am now into the third department at our local hospital and we have a spilt camp with half of them saying yes it is GCA and the other half saying so it isn’t and so I have asked my GP to treat my symptoms as to what he thinks it is, as so far he is the only one making any sense!

    This illness is enough of a blight on lives as it is, and so I gave worrying about it months ago.

    Take care; I hope things improve for you too very soon :-)

You may also like...